Prescription medication can give us such awful withdrawals as we want to stop taking these medicines. When we are started on medications, we are not advised of any issues with withdrawals if we take them long term.
I know with none of my medications, at any point was I warned that if I wanted to stop taking them at any point, for any reason, that I would need to go through withdrawals.
Another thing I wasn’t aware of is just how bad withdrawals are on some medications, especially those that alter our brain chemistry.
It baffled me why my Doctor didn’t advise me of this or explain just what I was going to go through at some point. I did once ask if there was any help with withdrawing off a medication, the answer was not really. We monitor you from a distance, slowly taper you down and that was pretty much it. Not helpful was it?
No one is really prepared for what is coming.
So he first thing I can recommend is to read abut the medication before you try taking it. Just so you are aware of any withdrawals if you ever stop the medication.
Also make sure you read about withdrawals if you do stop the medication. Read other peoples experiences and how they handled going through withdrawals.
Remember each medication is different so although you had a bit of stomach discomfort and an easy time with coming off an opioid such as codeine, you may experience more symptoms coming off a synthetic opioid like Tramadol which affects your brain chemistry.
Sometimes benzines may be offered to help with withdrawals however you can easily get addicted to these too. So avoid taking other medication to ease through the withdrawals and try alternative therapies such as mindfulness, meditation or just keeping yourself busy with a hobby.
You can learn more here about benzines which explains a bit more about withdrawals.
The best way to get through this would be to take it very slow and taper off a small mg a time. If you are on a high number say 500mg of something, taper down by 25mg. If you are on say 35mg of something, taper off by 5mg and give yourself at least 3-4 weeks before you go down another amount. Simply to get your body to adjust to life at a lower amount.
When completely weaning off, give yourself a good few weeks to get over the effects. Remember it can take some time to feel better and you eventually will.
Although you may not be addicted, your body will become dependant. So keep this in mind when considering stopping a medication.
The final point, take it slow and easy at your own pace and what you can feel comfortable with and can handle. Always ask for help if you are struggling.
*This is a collaboration post